Philips Respironics is recalling all V60 and V60 Plus ventilators because an internal power fluctuation may cause the ventilator to shut down unintentionally either with or without any visible or audible alarms, according to an FDA recall alert.
According to the FDA, the power fluctuation causes a reboot of the backup alarm controller, which may lead to a complete shutdown of the ventilator without warning. The agency says that affected ventilators may cease ventilation either with or without alarms, and such failures may lead to patients being deprived of oxygen for an extended time, which could cause serious adverse health consequences and death.
The FDA reports that, as of April 14, 2022, there have been reports of 4 injuries and 1 death associated with the use of the recalled devices.
V60 / V60 Plus Recall information
- Product Name: Philips Respironics V60 and V60 Plus Ventilator
- Product Codes and Serial Numbers
- Distribution Dates: May 1, 2009 to December 22, 2021
- Devices Recalled in the US: 56,671
- V60: 49,680
- V60 Plus: 6,991
- Date Initiated by Firm: March 10, 2022; updated April 28, 2022
On March 14, 2022, Respironics California, LLC, issued a voluntary recall / field safety notice to all affected consignees. The firm advised customers to keep the affected Philips V60 and V60 Plus ventilators in service and use them in accordance with the instructions for use and the following guidance:
- Connect the Philips Respironics V60/V60 Plus to a nurse call/remote alarm system. Verify the operation of any nurse call/ remote alarm device before connected to the ventilator.
- Respond to all alarms. Install an oxygen analyzer/monitor.
- Provide pulse oximetry to inform the clinician of a change in the patient’s condition.
- Ensure access to an alternative ventilation device.
- If a Philips Respironics V60/V60 Plus ventilator experiences a shutdown, Disconnect the patient, and Immediately start ventilation with an alternate device.
Health professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: